South Dakota, 2011

Flooding in South Dakota, May 24 to 25, 2011

May 24 to 25, 2011 · NWS UNR · 2 events in 2 counties and zones

Runoff from four to seven inches of rain in a week caused flooding in Meade and Pennington Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Runoff from four to seven inches of rain in a week caused flooding in Meade and Pennington Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 24, 1:48 AM MST, 5 hours 12 minutes earlier.

Area forecast discussion, May 24, 1:48 AM MST, 5 hours 12 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
248 AM MDT TUE MAY 24 2011

.DISCUSSION...AT 08Z SURFACE MAP SHOWS LOW PRESSURE OVR CENTRAL
WYOMNIG. ALOFT...UPPER LOW IS BEGINNING TO DEEPEN ACROSS FAR
SWRN WYOMING. SHORTWAVE ENERGY MOVING THRU UPPER FLOW IS
PRODUCING SCATTERED SHOWERS/TSTMS ACROSS THE AREA...ESPECIALLY
FROM SHANNON COUNTY NORTHWEST INTO THE NORTHERN BLACK HILLS.
TEMPS ARE QUITE MILD...MAINLY IN THE 50S.

TODAY/TONIGHT...UPPER LOW IN SWRN WYOMING THIS MORNING WILL MV
EAST AND THEN RE-DEVELOP AND DEEPEN TONIGHT OVER NWRN KANSAS.
A VERY MOIST/DIFFLUENT FLOW WILL CONTINUE ACROSS THE AREA
TODAY BRINGING WIDESPREAD SHOWERS TO THE AREAS. THERE IS ENOUGH
INSTABILITY AND CAPE FOR SCT TSTMS ALSO. TD'S ARE QUITE HIGH
AND SOME OF THE SHOWERS/TSTMS WILL PRODUCE LOCALLY HEAVY RAIN.
AS UPPER LOW DEEPENS TONIGHT SHWS/TSTMS WILL BECOME MORE SCT
IN NATURE...EXCEPT OVER SOUTH CENTRAL SD WHERE WRAP AROUND PCPN
SHOULD INCREASE. TEMPS WILL REMAIN MILD...50S TO LOWER 60S TODAY
AND LOWS MAINLY IN 40S TONIGHT.

WED/WED NIGHT...UPPER LOW IN KANSAS WILL CONTINUE TO MOVE EAST
WITH PCPN CHANCES DIMINISHING ACROSS THE AREA. SHOWERS/TSTMS CAN
BE EXPECTED OVER SOUTH CENTRAL SD IN THE MORNING...DIMINISHING
IN THE AFTERNOON. WED NIGHT WILL BE DRY AS WEAK UPPER RIDGE
PUSHES INTO THE AREA. TEMPS WILL REMAIN MILD.

THURS/THURS NITE...NEXT UPPER LOW FORECAST TO MOVE THRU MONTANA
ON THURSDAY. THIS SYSTEM MAY BRING A SHOWER/TSTM TO NERN WYOMING
AND FAR WRN SD DURING THE DAY WITH A MORE WIDESPREAD CHANCE OF
SHOWERS/TSTMS MOVING ACROSS THE AREA THURSDAY NIGHT AHEAD OF
COLD FRONT. TEMPS WILL WARM INTO THE 60S ON THURSDAY WITH LOWS
MAINLY IN THE 40S THURSDAY NITE.

EXTENDED...UNSETTLED WEATHER IS EXPECTED TO CONTINUE THROUGH MUCH
OF THE LONG TERM AS A SERIES OF UPPER LEVEL DISTURBANCES CROSS THE
REGION. DAILY CHANCES FOR SHOWERS AND A FEW STORMS CAN BE EXPECTED.
AT THIS TIME...THE BEST CHANCES FOR PCPN OVER THE HOLIDAY WEEKEND
LOOK TO BE LATE SATURDAY INTO SUNDAY AND POSSIBLY AGAIN LATE ON
MONDAY. TEMPERATURES WILL GENERALLY BE NEAR AVERAGE THROUGH THE
PERIOD...WITH HIGHS MAINLY IN THE 60S AND LOWER 70S.

&&

.AVIATION...SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE ACROSS
THE AREA TODAY INTO TONIGHT...MOST NUMEROUS OVER WESTERN SOUTH
DAKOTA. MVFR/IFR CONDITIONS CAN BE EXPECTED ACROSS MUCH OF THE
AREA...ESEPCIALLY WITHIN HEAVIER SHOWERS.

&&

.HYDROLOGY...FLOODING CONTINUES ACROSS MANY RIVERS AND CREEKS FROM
FAR NORTHEASTERN WY INTO NORTHWESTERN AND PARTS OF WEST CENTRAL SD.
THE MOST SIGNIFICANT FLOODING CONTINUES TO BE ALONG THE LITTLE
MISSOURI...BELLE FOURCHE...AND CHEYENNE RIVERS...AND ITS
TRIBUTARIES. SEE SPECIFIC FLOOD PRODUCTS FOR FURTHER DETAILS.

SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TODAY...MOST
NUMEROUS ACROSS WESTERN SD AND ESPECIALLY FROM THE BLACK HILLS
EASTWARD. RAINFALL AMOUNTS OF A QUARTER TO A HALF INCH HAVE FALLEN
ACROSS MUCH OF THE BLACK HILLS AREA OVERNIGHT...WITH LOCAL AMOUNTS
OF AROUND AN INCH. THE HEAVIEST RAINFALL FROM THE SYSTEM STILL LOOKS
TO BE FROM THE BLACK HILLS AREA INTO THE SOUTHWESTERN AND WEST
CENTRAL SD PLAINS...WHERE 1 TO 3 INCHES OF TOTAL RAINFALL IS
EXPECTED BY WEDNESDAY MORNING. THIS COULD LEAD TO ADDITIONAL
FLOODING. A FLOOD WATCH REMAINS IN EFFECT FOR SOUTHWESTERN SD.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...FLOOD WATCH THROUGH TONIGHT FOR BENNETT-CENTRAL BLACK HILLS-
     CUSTER CO PLAINS-FALL RIVER-HERMOSA FOOT HILLS-JACKSON-
     NORTHERN BLACK HILLS-PENNINGTON CO PLAINS-RAPID CITY-SHANNON-
     SOUTHERN BLACK HILLS-SOUTHERN FOOT HILLS-SOUTHERN MEADE CO
     PLAINS-STURGIS/PIEDMONT FOOT HILLS.

WY...NONE.

&&
Hazardous weather outlook, May 24, 4:28 AM MST, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
528 AM MDT TUE MAY 24 2011

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-251300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
528 AM MDT (628 AM CDT) TUE MAY 24 2011

...A FLOOD WATCH IS IN EFFECT THROUGH TONIGHT FOR THE BLACK HILLS AND
   SOUTHWESTERN SOUTH DAKOTA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE
AREA TODAY AND TONIGHT. LOCALLY HEAVY RAIN IS POSSIBLE FROM THE BLACK
HILLS INTO SOUTHWESTERN SOUTH DAKOTA. RAINFALL TOTALS IN THESE AREAS
MAY REACH 1 TO 3 INCHES. RAIN FALLING ON THE ALREADY SATURATED GROUND
MAY PRODUCE FLOODING OF AREA CREEKS AND LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE THURSDAY...ESPECIALLY IN THE
AFTERNOON AND EVENING HOURS. ADDITIONAL THUNDERSTORMS WILL BE
POSSIBLE FRIDAY THROUGH THE WEEKEND.

ALTHOUGH ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE...WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Pennington

When
May 24, 7:00 AM MST to May 25, 7:00 PM MST
Where
Pennington County, 4.4 mi NNW of Rapid City to 5.27 mi WSW of (Rap)rapid City Arpt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
44.140, -103.250

Minor flooding occurred on the north side of Rapid City and along Rapid Creek.

Flood, Meade

When
May 24, 7:00 AM MST to May 25, 7:00 PM MST
Where
Meade County, 9.95 mi SE of Ft Meade to 11.45 mi ESE of Black Hawk
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
44.310, -103.170

Minor flooding occured along Elk Creek and in south central Meade County.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 313806, 313808.